Nebraska, 2015

Hail and Damaging Winds in Nebraska, September 7, 2015

September 7, 2015 · NWS LBF · 4 events in 3 counties and zones

Isolated thunderstorms developed across the southern Nebraska Panhandle during the early evening hours of September 7th. As the storms tracked to the southeast, some of the storms became severe and produced winds up to 60 MPH.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Isolated thunderstorms developed across the southern Nebraska Panhandle during the early evening hours of September 7th. As the storms tracked to the southeast, some of the storms became severe and produced winds up to 60 MPH.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Sep 7, 1:36 PM MST, 2 hours 11 minutes earlier.

Area forecast discussion, Sep 7, 1:36 PM MST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
336 PM CDT MON SEP 7 2015

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 335 PM CDT MON SEP 7 2015

SHORTWAVE ALOFT IS EVIDENT ON WATER VAPOR ACROSS THE CENTRAL
ROCKIES. THIS WILL MOVE EAST-NORTHEASTWARD ACROSS THE CENTRAL PLAINS
THE NEXT 12 TO 24 HOURS. THUNDERSTORMS STILL ARE POSSIBLE TONIGHT.
THINKING IS THAT STORMS WILL DEVELOP THIS AFTERNOON OVER THE HIGHER
TERRAIN ACROSS COLORADO AHEAD OF THE SHORTWAVE. EXPECTING THAT
STORMS WILL THEN MOVE EAST-NORTHEAST ACROSS MUCH OF THE AREA THIS
EVENING. NOT EVERYONE WILL SEE RAIN...BUT A FAIRLY DECENT COVERAGE
OF STORMS IS POSSIBLE DUE TO FAVORABLE JET DYNAMICS. SEVERE THREAT
IS NOT GREAT DUE TO PERSISTENT CLOUD COVER THAT HAS REMAINED INTACT
AND HAS CUT DOWN ON THE AMOUNT OF INSTABILITY PRESENT ACROSS MUCH OF
THE AREA. BUT...WITH PLENTY OF SHEAR PRESENT...CAN/T RULE OUT A FEW
STRONG OR PERHAPS A SEVERE THUNDERSTORM.

OTHERWISE A COLD FRONT WILL MOVE SOUTHEAST THROUGH THE AREA LATER
TONIGHT USHERING IN COOLER AIR FOR TUESDAY...WITH HIGHS IN THE MID
TO UPPER 70S ACROSS THE AREA. SOME LINGERING MID LEVEL INSTABILITY
WILL BE PRESENT THROUGH TUESDAY MORNING...AND SOME LIFT WILL
CONTINUE THROUGH MIDDAY BEFORE JET DYNAMICS WANE...SO WILL CONTINUE
THE SLIGHT CHANCE FOR SOME MID LEVEL TYPE SHOWER/ISOLATED
THUNDERSTORM ACTIVITY.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 335 PM CDT MON SEP 7 2015

IN THE NEAR TERM TODAY NAM WAS BY FAR THE BEST AT HANDLING ONGOING
PRECIPITATION. LONG RANGE MODELS WERE SLOWER WITH SOLUTIONS IN THE
NEAR TERM. WILL TREND THE FORECAST IN THE MID TERM TOWARDS THE NAM
SOLUTIONS AND A BLEND OF GFS AND ECMWF FOR THE EXTENDED WITH BIAS
TOWARDS WARMER GFS SOLUTIONS AS ECMWF BRINGS A TROUGH AND SUBSEQUENT
CUTOFF LOW INTO THE GREAT LAKES REGION AND AT THE SAME TIME SHEARING
THE HUDSON BAY LOW TO THE NORTHEAST. GFS BRINGS A BROAD TROUGH INTO
THE EASTERN CONUS WHICH SEEMS MORE REASONABLE FOR THE SEASON.
EXTENDED MODELS HAVE BEEN TRYING TO BRING COOLER AIR INTO NORTHERN
PLAINS SINCE LAST WEEK AND HAVE CONTINUED TO TREND UP WITH LATER
RUNS.

TUESDAY EVENING LIGHT SOUTHEAST FLOW AND SURFACE HIGH PRESSURE OVER
HEAD AND FRONT WELL TO THE SOUTH OVER SOUTHERN KANSAS...POSSIBILITY
FOR SOME LIGHT FOG TOWARDS SUNRISE AS TEMPERATURE DEWPOINT SPREAD
DECREASES. HAVE LEFT OUT FOR NOW. WILL TAKE A LOOK ON THE OVER NIGHT
SHIFT TONIGHT WHEN I COME BACK IN. LOWS AROUND 50. SURFACE TROUGH
BUILDS ALONG THE FRONT RANGE ON WEDNESDAY WITH SOUTHWEST FLOW AND
DECENT WAA TEMPERATURES WILL RISE INTO THE LOWER 80S. 25KT 850MB LLJ
WITH MID LEVEL FORCING ALONG THE TROUGH AXIS COULD PRODUCE SOME
ISOLATED CONVECTION THROUGH THE LATE AFTERNOON AND MOVING EAST INTO
THE EVENING AS LLJ INCREASES TO AROUND 50KTS. SOMEWHAT COOLER ON
THURSDAY AS SURFACE HIGH PRESSURE BUILDS INTO WESTERN NEBRASKA.
MODELS FORMING A WEAK SURFACE LOW ALONG STATIONARY BOUNDARY OVER
NORTHWEST KANSAS THROUGH THE DAY FRIDAY INTO SATURDAY MORNING. UPPER
WAVE DROPPING A WAVE THROUGH THE NORTHERN PLAINS AS THE SURFACE LOW
MOVES SOUTHEAST INTO SOUTH CENTRAL KANSAS WITH THE FRONT. SOUTHEAST
ZONES MAY SEE SOME PRECIPITATION BUT WITH THE SURFACE LOW AND THE
FRONT MOVING SOUTHEAST HAVE RETAINED SCHC AFTER MIDNIGHT. RIDGE AND
WARMER AIR BUILDS EAST INTO WESTERN NEBRASKA SATURDAY SUNDAY AND
MONDAY. HIGHS CLIMBING INTO THE MID 80S AND DRY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1248 PM CDT MON SEP 7 2015

VERY DIFFICULT AVIATION FORECAST OVER THE NEXT 24 HOURS FOR THE KLBF
AND KVTN TERMINALS. THE FIRST AREA OF CONCERN/DIFFICULTY IS THE
PERSISTENCE OF LOW CLOUDS OVER THE KLBF TERMINAL...WITH CURRENT
THINKING THAT MVFR CONDITIONS WILL CONTINUE THROUGH THE AFTERNOON
HOURS TODAY. THIS CURRENT THINKING IS SUPPORTED BY THE LATEST RUNS
OF THE RAP/NAM/AND HRRR MODELS...WHICH KEEP CEILINGS AT OR BELOW
3000FT THROUGH 02Z. THE NEXT AREA OF CONCERN/DIFFICULTY WILL BE THE
TIMING ON AFTERNOON/LATE EVENING CONVECTION WITHIN THE GENERAL
VICINITY OF THE KLBF AND KVTN TERMINALS. LATEST OPERATIONAL HRRR HAS
A LINE OF STORMS MOVING INTO THE SOUTHEASTERN PANHANDLE OF NEBRASKA
AND SOUTHWESTERN NEBRASKA BY 00Z THIS EVENING...AND THEN MOVING INTO
THE KLBF TERMINAL BETWEEN 02Z AND 05Z. A SECOND AREA OF CONVECTION
IS ALSO ANTICIPATED TO FORM OVER NORTHWESTERN NEBRASKA BETWEEN 21Z
AND 23Z...BEFORE MOVING EAST INTO THE KVTN TERMINAL BETWEEN 01Z AND
04Z. UNCERTAINTY DOES EXIST WITH SPATIAL COVERAGE OF THIS SECOND
AREA OF CONVECTION NEAR KVTN...HOWEVER...CURRENT CLEARING OVER
NORTHWESTERN NEBRASKA WOULD SUPPORT THE DEVELOPMENT OF THUNDERSTORMS
THIS AFTERNOON.

ANOTHER ROUND OF LOW CLOUDS ARE POSSIBLE TONIGHT AGAIN OVER THE KLBF
TERMINAL AFTER THE AREA OF SHOWERS/THUNDERSTORMS MOVES THROUGH
THIS EVENING. CONFIDENCE IS HIGH ENOUGH AT THIS TIME TO BRING
BACK IN MVFR CONDITIONS OVER THE KLBF TERMINAL...WITH EVEN THE
CHANCE FOR SOME DRIZZLE AFTER 09Z...HOWEVER...THIS WILL BE HIGHLY
DEPENDENT ON HOW MUCH MIXING (WHICH WOULD TEND TO SCOUR OUT THE
MOISTURE) OCCURS IN THE ATMOSPHERE ONCE THIS EVENINGS STORMS MOVE
THROUGH.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...TAYLOR
LONG TERM...POWER
AVIATION...MOLDAN
Hazardous weather outlook, Sep 7, 2:45 PM MST, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
445 PM CDT MON SEP 7 2015

NEZ004>010-022>029-035>038-056>059-069>071-094-082145-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
445 PM CDT MON SEP 7 2015 /345 PM MDT MON SEP 7 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE TONIGHT AS AN UPPER
LEVEL DISTURBANCE CROSSES THE AREA. A SEVERE STORM CANNOT BE RULED
OUT...BUT WIDESPREAD SEVERE THUNDERSTORM ACTIVITY IS NOT
EXPECTED. IF A STORM DOES BECOME SEVERE...LARGE HAIL AND DAMAGING
WINDS WOULD BE THE MAIN CONCERNS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS WEDNESDAY
AFTERNOON AND EVENING AS A COLD FRONT MOVES ACROSS THE REGION. AT
THIS TIME NO SEVERE STORMS ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH TONIGHT.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

TAYLOR

In the hours before

Special weather statement, Sep 7, 3:38 PM MST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
438 PM MDT MON SEP 7 2015

NEZ022-056-072330-
DEUEL NE-GARDEN NE-
438 PM MDT MON SEP 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR DEUEL AND SOUTH CENTRAL GARDEN
COUNTIES UNTIL 530 PM MDT...

AT 438 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
CHAPPELL...MOVING EAST AT 25 MPH.

HALF INCH HAIL AND WIND GUSTS OF 45 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MOUNT VERNON...CHAPPELL...BIG SPRINGS...GOLDENEYE STATE WILDLIFE
MANAGEMENT AREA AND BARTON.

THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 78 AND
107.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4126 10261 4126 10206 4100 10207 4100 10246
      4101 10247 4100 10260
TIME...MOT...LOC 2238Z 268DEG 20KT 4113 10249

BUTTLER

The radar

The North Platte radar (KLNX), 182 km away, was scanning. The volume nearest the first event began at 22:45 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Deuel

When
September 7, 3:47 PM MST
Where
Deuel County, 2.76 mi N of Chappell
Measured
1 in hail
Reported by
Public
Coordinates
41.140, -102.470

Winds to 50 MPH were also reported.

Thunderstorm Wind, Deuel

When
September 7, 3:53 PM MST
Where
Deuel County, 7.96 mi NE of Chappell
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.180, -102.360

Thunderstorm wind gusts of 60 MPH were estimated with no damage reported.

Thunderstorm Wind, Keith

When
September 7, 4:24 PM MST
Where
Keith County, 6.8 mi W of Brule
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
41.090, -102.030

Strong winds were accompanied by nickle size hail.

Thunderstorm Wind, Perkins

When
September 7, 5:08 PM MST
Where
Perkins County, 11.76 mi N of Brandon
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.970, -101.890

Thunderstorm wind gusts of 60 MPH reported at this location.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 598155, 598187, 598156, 598157.